Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 103, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 31, 2010, 5:22 PM CDT for Dodge County, Mower County, Olmsted County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2010, 5:22 PM CDT (22:22 UTC)
- Expired
- Aug 31, 2010, 6:15 PM CDT
- In force
- 53 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 60.0 mph
Counties Dodge County, MN, Mower County, MN, Olmsted County, MN
The radar
The La Crosse radar (KARX), 119 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 4:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -391 J/kg
- Mixed-layer LCL
- 1358 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:23 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Aug 31, 2:23 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 223 PM CDT TUE AUG 31 2010 .SHORT TERM...THROUGH THURSDAY NIGHT MAIN FORECAST CONCERNS ARE WITH THE RAIN CHANCES THROUGH THE PERIOD. SURFACE ANALYSIS THIS AFTERNOON SHOWS A COLD FRONT EXTENDING FROM NORTH CENTRAL MINNESOTA INTO EASTERN NEBRASKA. LOCAL AND REGIONAL RADARS SHOWS A BAND OF SHOWERS AND THUNDERSTORMS EXTENDING FROM NORTHEAST WISCONSIN INTO EASTERN IOWA. ONLY WIDELY SCATTERED ACTIVITY ALONG THE FRONT ACROSS SOUTHWEST MINNESOTA INTO NORTHWEST IOWA. EXPECTING THE LEADING BAND OF SHOWERS AND THUNDERSTORMS TO BE EXITING OUT OF THE AREA BY 00Z OR SHORTLY THERE AFTER. THE CONCERN THEN BECOMES HOW MUCH ACTIVITY WILL DEVELOP ALONG THE FRONT THROUGH THE REMAINDER OF THE AFTERNOON INTO THE EVENING. THE MAIN SHORT WAVE TROUGH WILL BE LIFTING NORTHEAST ACROSS THE DAKOTAS INTO SOUTHERN CANADA TAKING THE BEST PV ADVECTION IN THE 500-300 MB LAYER WELL TO THE NORTHWEST OF THE FORECAST AREA. THE LOW LEVEL FORCING ALONG THE FRONT WILL BE SUPPORTED BY WEAK FRONTOGENESIS IN THE 1000-700 MB LAYER...WEAK FN VECTOR CONVERGENCE IN THE 1000-850 MB LAYER AND WEAK SURFACE MOISTURE CONVERGENCE ALONG THE FRONT. THE MOISTURE TRANSPORT AT 850 MB IS EXPECTED TO INCREASE THROUGH THE AFTERNOON INTO THE EVENING AHEAD OF THE SHORT WAVE TROUGH AND INTERSECT THE FRONT ACROSS MAINLY IOWA AND THEN TURN NORTHEAST WITH THE AREA ON THE WESTERN GRADIENT OF THE TRANSPORT AREA. OVERALL...DOES NOT SEEM TO BE A LOT OF SUPPORT FOR WIDESPREAD DEVELOPMENT ALONG THE FRONT YET THE 31.12Z NAM AND GFS SHOW ACTIVITY BLOSSOMING ALONG THE FRONT. THE 31.12Z SPC WRF SEEMS TO FOCUS MORE ACROSS IOWA WHERE THE MOISTURE TRANSPORT IS BETTER WHILE THE RAPID UPDATES OF THE RUC MAINLY SHOW SCATTERED ACTIVITY ALONG THE ENTIRE FRONT AS IT COMES THROUGH. WITH THE SYSTEM NOT SHOWING ITS HAND YET AS TO WHAT WILL HAPPEN HAVE BEEN CONSERVATIVE WITH CHANGES FOR TONIGHT. ATTEMPTED TO DETAIL THE RAIN CHANCES EARLY THIS EVENING FOCUSING ON THE CURRENT LINE EXITING OUT TO THE EAST WITH THE ACTIVITY ALONG THE FRONT MAINLY AFFECTING THE WEST WITH LOWER RAIN CHANCES IN BETWEEN. THEN MAINTAINED THE 70 TO 80 PERCENT RAIN CHANCES THROUGH THE LATE EVENING AND OVERNIGHT AS THE FRONT COMES THROUGH. AN AREA OF HIGH PRESSURE LOOKS TO BUILD IN QUICKLY FOR WEDNESDAY AND SHOULD PUSH MOST THE RAIN TO THE EAST AND SOUTH OF THE FORECAST AREA. WENT AHEAD AND LOWERED THE RAIN CHANCES AND CONFINED THEM TO THE FAR SOUTHERN SECTIONS THINKING THE SUBSIDENCE IN THE WAKE OF THE SHORT WAVE TROUGH AND FROM THE SURFACE HIGH WILL SQUASH MOST OF THE RAIN. DIFFERENCES IN THE MODELS WITH THE TIMING AND STRENGTH OF THE NEXT SYSTEM. THE NAM AND GFS ARE ON THE STRONG SIDE OF THE MODEL SOLUTIONS AND SEEM TO BE OUTLIERS SO HAVE FAVORED THE 31.00Z ECMWF. THE SYSTEM NOW OVER BRITISH COLUMBIA WILL CONTINUE TO MOVE EAST SOUTHEAST AND BE DEEPENING AS IT APPROACHES THE AREA BECOMING THE STRONGEST ONCE IT IS PAST THE AREA. THIS SHOULD BRING BETWEEN 12 AND 20 PVU/S OF VORTICITY ADVECTION TO THE AREA FOR LATE WEDNESDAY NIGHT THROUGH THURSDAY. AS THIS SYSTEM APPROACHES...THE COLD FRONT WILL STALL TO THE SOUTH OF THE AREA WEDNESDAY AND THEN LIFT BACK TO THE NORTH AS A WARM FRONT WEDNESDAY NIGHT AS THE MAIN SURFACE LOW TRACKS FROM NORTH DAKOTA TOWARD THE U.P. OF MICHIGAN. AROUND 4 UBAR/S OF UP GLIDE ON THE 310K ISENTROPIC SURFACE SHOULD OCCUR WITH THE FRONTAL PASSAGE AND WHILE THE MOISTURE TRANSPORT DOES NOT TO BE OVERLY STRONG...IT SHOULD BE POSITIONED RIGHT INTO THE FRONT AS IT LIFTS THROUGH THE AREA. LOOKS AS IF LATE WEDNESDAY NIGHT WILL BE THE BEST COMBINATION OF FORCING FROM THE SHORT WAVE TROUGH AND LOW LEVEL THERMODYNAMICS AND RAISED THE RAIN CHANCES TO AROUND 60 IN ACCORDANCE WITH SURROUNDING OFFICES. THIS SYSTEM THEN LOOKS TO QUICKLY MOVE OFF TO THE EAST THURSDAY AND WOULD EXPECT TO SEE DIMINISHING RAIN CHANCES THROUGH THE DAY AS IT DOES. .LONG TERM...FRIDAY THROUGH TUESDAY MEDIUM RANGE MODELS SHOW A GOOD CONSENSUS TODAY WITH THE OVERALL UPPER AIR PATTERN. THE UPPER LEVEL TROUGH OVER EASTERN CANADA INTO THE EASTERN GREAT LAKES EARLY IN THE PERIOD WILL SHIFT EAST ALLOWING RIDGING OVER THE WESTERN CONUS TO BUILD OVER THE MIDWEST. THIS RIDGING IS THEN EXPECTED TO REMAIN IN PLACE UNTIL LATE IN THE PERIOD AS THE NEXT TROUGH SLIDES ACROSS SOUTHERN CANADA POSSIBLY IMPACTING THE UPPER MIDWEST EARLY NEXT WEEK. THE 31.06Z GFS IS THE FASTEST BRINGING THIS NEXT SYSTEM OUT WITH THE 31.00Z ECMWF IN BETWEEN THE GFS AND THE 31.00Z GFS ENSEMBLE MEAN. WITH THE STRENGTH OF THE UPPER LEVEL RIDGE AND MODEL BIASES OF BEING TOO QUICK TO BRING IN SOUTHWEST FLOW SYSTEMS...WOULD NOT BE SURPRISED TO SEE THIS SYSTEM BE SLOWED DOWN WITH LATER MODEL RUNS. HAVE MAINTAINED SOME SMALL RAIN CHANCES ACROSS THE NORTHEAST FRIDAY ON THE BACK SIDE OF THE DEPARTING GREAT LAKES SYSTEM. WITH THE GFS LOOKING TOO FAST WITH THE NEXT TROUGH...IT TRIES TO DEVELOP A WARM FRONT ACROSS THE AREA WITH THE CHANCE OF RAIN ALREADY BY LATE SUNDAY NIGHT. THE ECMWF AND GFS ENSEMBLES REMAIN DRY UNTIL LATE MONDAY AFTERNOON OR MONDAY NIGHT. HAVE TAKEN OUT THE RAIN CHANCES OVER MUCH OF THE HOLIDAY WEEKEND AND PUSHED THEM BACK TO AGREE BETTER WITH THE ECMWF AND GFS ENSEMBLES. && .AVIATION... SCT-OVC MVFR CLOUD DECKS EXPECTED TO PERSIST ACROSS THE AREA FOR THE REST OF THE AFTERNOON INTO THIS EVENING...IN THE MOIST LOW LEVEL AIRMASS AHEAD OF A COLD FRONT IN CENTRAL MN. ONE BAND OF SHRA/TSRA EXITING THE KLSE AREA EARLY THIS AFTERNOON BUT THE MN COLD FRONT EXPECTED TO IGNITE ANOTHER ROUND OF SHRA/TSRA ACROSS CENTRAL TO SOUTHWEST MN THRU THE AFTERNOON. THE FRONT/LINE OF SHRA/TSRA THEN EXPECTED TO SPREAD SOUTHEAST ACROSS THE TAF SITES MAINLY DURING THE EVENING HOURS...MOST LIKELY AT KRST IN THE 23-03Z TIMEFRAME AND KLSE BETWEEN 02-06Z...WITH IFR CIGS/VSBYS IN ANY TSRA/DOWNPOURS. A FEW OF THE TSRA COULD BE STRONG TO SEVERE LATE THIS AFTERNOON/EARLY THIS EVENING WITH STRONG GUSTY WINDS. WINDS SHIFT TO NORTHWEST AND NORTH BEHIND THE FRONT LATER TONIGHT...BUT LOWER LEVEL MOISTURE...MVFR CLOUDS/VSBYS IN BR AND SCT -SHRA BEHIND THE FRONT TO LINGER INTO THE MORNING HOURS OF WED. WEAK HIGH PRESSURE...SUBSIDENCE...LOW LEVEL DIVERGENT FLOW AND DIURNAL WARMING TO MIX/BREAK UP LOWER CLOUD DECKS WED MORNING WITH GENERALLY GOOD VFR CONDITIONS EXPECTED AT BOTH KRST/KLSE DURING THE LATE MORNING...AFTERNOON AND EVENING HOURS OF WED. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...04 AVIATION...RRS
Hazardous weather outlook, Aug 31, 3:46 PM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 346 PM CDT TUE AUG 31 2010 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-011100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINNESHIEK-WINONA- 346 PM CDT TUE AUG 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WEST CENTRAL AND NORTH CENTRAL WISCONSIN. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS FROM EARLIER TODAY HAVE LIMITED THE INSTABILITY OVER PORTIONS OF THE AREA...MAINLY EAST AND SOUTH OF LA CROSSE. OVER SOUTHEAST MINNESOTA AND NEARBY AREAS...THE AIRMASS HAS BEEN ABLE TO WARM ENOUGH FOR IT TO BECOME MODERATELY UNSTABLE THIS AFTERNOON. THE MAIN FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND THIS EVENING REMAINS A COLD FRONT PUSHING SOUTHEAST AND INTO THE MOIST...UNSTABLE AIRMASS OVER THE REGION. WITH THE MOST UNSTABLE AIRMASS OVER SOUTHEAST MINNESOTA AND NEARBY AREAS... AND THE FRONT ARRIVING THERE EARLIER THIS EVENING...A FEW OF THE THUNDERSTORMS MAINLY WEST AND NORTH OF LA CROSSE COULD BECOME SEVERE. THE MAIN SEVERE THREATS WOULD BE DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH THURSDAY ACROSS THE OUTLOOK AREA AS THE NEXT STORM SYSTEM MOVES INTO THE REGION. IT IS UNCERTAIN AT THIS TIME WHETHER ANY OF THESE STORMS MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING...MAINLY BETWEEN 5 PM AND 10 PM...AND MAINLY WEST OF A CHARLES CITY IOWA TO LA CROSSE AND BLACK RIVER FALLS LINE. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. HALBACH/RRS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 6:56 PM CDT | Areal Flood Advisory | ARX | Buffalo | 2 hr |
| Aug 31, 6:19 PM CDT | Areal Flood Advisory | ARX | Dodge, Olmsted, Wabasha | 86 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.